A systematic review of studies that investigated the association of antibiotics with hospital-acquired Clostridium difficile-associated diarrhoea (CDAD) was undertaken to summarize the strength of the evidence for this relationship. The results from the studies identified were considered after critically reviewing the design and conduct of each study. Although the majority of studies found an association with various antibiotics, antibiotic classes or components of antibiotic administration, most were limited in their ability to establish a causal relationship by the use of incorrect control groups, the presence of bias, inadequate control of confounding and small sample sizes. The limitations identified in this review prevented the pooling of results in a meta-analysis. Two studies of reasonable quality suggested an association between clindamycin, cephalosporins, penicillins and CDAD. Well-designed studies grounded in epidemiological principles are needed to identify true risk factors for CDAD and to provide reliable estimates of the strength of association.
Thomas, C., Stevenson, M., & Riley, T. (2003). Antibiotics and hospital-acquired Clostridium difficile-associated diarrhoea: a systematic review. Journal of Antimicrobial Chemotherapy, 51(6), 1339-1350. https://doi.org/10.1093/jac/dkg254